Medication Allergy

A true allergic reaction to medication occurs when the immune system is activated in response to a drug. The medication can be taken by mouth, injected into the body or rubbed on the skin. The symptoms from an allergic reaction vary from a mild skin rash to sudden swelling of many body parts with life threatening fall in blood pressure. Most people with a drug allergy have been exposed to that drug or a similar drug before. During the earlier exposure, immune cells formed antibodies against the drug. Antibodies are proteins created by the immune system to battle foreign invaders such as bacteria and viruses. When a person is exposed to the drug again, the antibodies go into action, setting off the allergic response. The symptoms of drug allergy may happen immediately or after taking the drug for a week or more. The reason a person develops a particular drug allergy is usually unknown, but genetics probably play a significant role.
To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »